Tennessee, 2025

Flash Flood in Tennessee, June 18, 2025

June 18, 2025 · NWS MRX · 1 event in 1 county or zone

A handful of strong thunderstorms moved north out of Alabama and northern Georgia the afternoon of June 18th, affecting southeast Tennessee and areas in the east Tennessee mountains near the Great Smoky Mountains and Interstate 40. A few thunderstorms trained along the spine of the Smoky Mountains, producing flash flooding and a mudslide that impacted Interstate 40 just east of Hartford.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

A handful of strong thunderstorms moved north out of Alabama and northern Georgia the afternoon of June 18th, affecting southeast Tennessee and areas in the east Tennessee mountains near the Great Smoky Mountains and Interstate 40. A few thunderstorms trained along the spine of the Smoky Mountains, producing flash flooding and a mudslide that impacted Interstate 40 just east of Hartford. These impacts compounded the damage further east on Interstate 40 inflicted by Hurricane Helene.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 18, 1:57 PM EST, 2 hours 28 minutes earlier.

Area forecast discussion, Jun 18, 1:57 PM EST, 2 hours 28 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
257 PM EDT Wed Jun 18 2025

...New SHORT TERM, LONG TERM...

.SHORT TERM...
(This evening through Thursday)
Issued at 220 PM EDT Wed Jun 18 2025

Key Messages:

1. Showers and storms will be more isolated this afternoon with
increasing chances overnight and into the morning hours.

2. Scattered showers and storms expected tomorrow afternoon.

3. The best chance for a strong to severe storm will be late
tonight into the morning hours and possibly another window
tomorrow afternoon. The main threat will be damaging winds.

Discussion:

A slow moving trough is present from the Great Lakes to the Gulf
Coast tonight and tomorrow. A surface low over the Great Lakes
will bring a cold front through the region tomorrow evening. A wet
pattern will be in place through tomorrow with showers and storms
more isolated this afternoon with increasing chances overnight and
into the morning hours. The round of activity late tonight and
into the morning hours will likely be weakening as it moves in
from upstream in Middle TN and KY. It could still produce gusty
winds as it moves through. The HRRR suggests some bowing may be
possible. Overall, CAMs are not in good agreement on timing and
the HRRR seems more aggressive about organization (although I
still think the marginal SPC has is appropriate as activity decays
this far east). Given the timing of this round, instability will
be low. Effective shear will also be low around 20 knots with a
low level inversion likely in the morning hours.

Another round of showers and storms are possible tomorrow
afternoon as the cold front approaches. The CAMs aren't excited
about this round either but instability will be good in the
afternoon with CAPE around 2500 J/kg expected. Effective shear
will be a bit higher around 35 knots by this time.

Uncertainty is higher than normal on timing, intensity and
coverage of storms. With wet soils and elevated waterways,
flooding is once again a concern. Pwat values will be around 1.8
inches late tonight into the morning hours decreasing through late
morning and afternoon. Heavy downpours with high rain rates are
likely. At least the first round of activity looks progressive but
flooding issues will still be possible.

&&

.LONG TERM...
(Thursday night through next Wednesday)
Issued at 220 PM EDT Wed Jun 18 2025

Key Messages:

1. Drier air filters into the region Thursday night through the
weekend.

2. Sunny and warm will lead to temperatures in the 90s and Heat
Index values in the triple digits over the weekend and next week.

Discussion:

Thursday evening into the overnight hours will see the front finally
move through giving one last chance of more widespread showers and
storms right along the boundary. The chances for storms won't last
for very long as by sunrise on Friday we switch over from a cool wet
pattern to a hot and muggy pattern.

The front will do very little to cool the daytime temperatures on
Friday. Unfortunately, the heat will build into the region on Sunday
through early next week and an of high pressure sits over the
eastern U.S. Heat index values from 100 to 105 degrees will be
possible for several TN Valley locations. Rain chances will creep
back into the forecast starting Monday. With increased dew points and
hot temperatures we can expect at times to see afternoon showers and
thunderstorms sparked off, but the oppressive ridge will likely put
a damper on any widespread precipitation chances over the weekend
and through the first half of next week. If the ridge slides off
further into the Atlantic next week and we sit on the western edge
of it we could see the return of more widespread storms, but if it
remains squarely on top of us the heat and humidity will be the only
constant companion next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 132 PM EDT Wed Jun 18 2025

Showers and storms will be more isolated this afternoon, with
increasing chances late tonight into tomorrow morning. MVFR and
possibly IFR CIGs are likely late tonight into the morning hours.
Showers and storms will be off and on. Southwesterly winds will be
breezy during the daytime hours and near any storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             72  86  69  90 /  30  90  20  10
Knoxville McGhee Tyson Airport, TN  70  83  67  87 /  40  90  30  10
Oak Ridge, TN                       70  83  67  87 /  40 100  20   0
Tri Cities Airport, TN              67  82  64  84 /  20  90  40   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

SHORT TERM...McD
AVIATION...McD
Hazardous weather outlook, Jun 18, 2:13 PM EST, 2 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
313 PM EDT Wed Jun 18 2025

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-191915-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott VA-Russell-Washington VA-
313 PM EDT Wed Jun 18 2025 /213 PM CDT Wed Jun 18 2025/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

Scattered showers and thunderstorms are expected through tonight.
Some storms may produce locally heavy rainfall and gusty winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A frontal boundary will move across the region Thursday evening,
possibly producing a line of storms. Isolated severe storms are
possible during the afternoon and early evening hours with the
main concern being damaging winds and locally heavy rainfall.

Heat index values exceeding 100 degrees will be possible generally
along and south of I-40 over the weekend through early next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not needed at this time.

In the hours before

Special weather statement, Jun 18, 3:17 PM EST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Morristown TN
417 PM EDT Wed Jun 18 2025

TNZ085-100>102-182100-
West Polk TN-East Polk TN-Bradley TN-McMinn TN-
417 PM EDT Wed Jun 18 2025

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN BRADLEY...POLK AND
SOUTH CENTRAL MCMINN COUNTIES THROUGH 500 PM EDT...

At 417 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wildwood Lake, or 11 miles south of Cleveland, moving northeast at
15 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Cleveland, Benton, East Cleveland, Wildwood Lake, South Cleveland,
Calhoun, Waterville, Conasauga, Parksville, and Red Clay State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3499 8497 3502 8496 3503 8498 3539 8465
      3517 8436 3499 8460
TIME...MOT...LOC 2017Z 228DEG 8KT 3502 8484

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

The radar

The Knoxville radar (KMRX), 50 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Cocke

When
June 18, 4:25 PM EST to 6:25 PM EST
Where
Cocke County, 2.64 mi SW of Grassy Fork to 2.78 mi SW of Grassy Fork
Cause
Heavy Rain
Property damage
$500,000
Reported by
Emergency Manager
Coordinates
35.789, -83.108

Interstate 40 was closed by flooding and debris near mile marker 451, just west of the North Carolina state line. Multiple vehicles were stranded and water rescues were ongoing.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2025Every state in 2025This day in weather historyWarnings in Tennessee, June 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1264309.